Typhlitis, a necrotizing enterocolitis, is usually reported in neutropenic patients during chemotherapy, which mainly involves cecum, ileum, and the ascending colon. Typhlitis can be a life-threatening complication in the neutropenic patients, that may progress to intestinal necrosis, hemorrhage, perforation, peritonitis, and eventually sepsis3
. Mechanism of chemotherapy related typhlitis is as follows. Anticancer agents cause direct mucosal cytotoxicity of the gastrointestinal tract and neutropenia leading to enteral microorganism proliferation. Bacterial endotoxins result in intestinal mucosal ischemia, necrosis, and a breakdown of intestinal mcosal barrier4
. Cecum is the most common site of typhlitis, because of its poor blood supply, lymphatic drainage and direct exposure to colonic bacteria, making it more liable to infection4
The typical clinical manifestations of typhlitis include abdominal pain and fever in a patient during chemotherapy, as in this case. Early diagnosis is the most important in the treatment of typhlitis. Abdominal CT, ultrasonography, and barium enema can be used as diagnostic tools. CT scan is a valuable tool for early diagnosis. Findings include an edematous colon, symmetric mucosal thickening more than 5 mm, and inflammation of the pericolonic tissues3
, as shown in . Ultrasonography is also a good diagnostic tool, which may reveal a target sign encircling mural thickening as a result of mucosal edema in the ileum and cecum6
. For this reason, we performed abdominal ultrasonography to follow him up.
Typhlitis usually occurs in leukemia patients receiving chemotherapy. Recently, as high-dose chemotherapy became popular, the incidence of typhlitis is increasing in patients with solid tumors7
. In particular, several cases of typhlitis have been reported in lung cancer and pemetrexed, paclitaxel, docetaxel, 5-fluorouracil and vinorelbine were suggested as causative agents8
Irinotecan is a derivatives of the natural cytototoxic compound camptothecin which produces anticancer effects through inhibition of DNA topoisomerase I9
. The most common complication of irinotecan is gastrointestinal mucosal toxicities, in particular, more than 80% of patients receiving irinotecan therapy experience diarrhea2
Although five cases of typhlitis have been reported in phase I study determining the maximum tolerated dose of camtothecin analogues (topotecan and irinotecan)9
, no case has been reported in patients treated with standard dose. It is unknown how typhlitis occurs after chemotherapy with irinotecan. The following characteristics of irinotecan may be helpful in the comprehension of the irinotecan induced typhlitis. Irinotecan has a stronger gastrointestinal mucosal cytotoxicity than any other anticancer drug. In addition, it is well known that patients with UGT1A1 genetic mutation tend to develop severe side effects10
. In this case, due to the lack of his genetic study at that time, we were not able to completely exclude the possibility of the genetic mutation. We presume that he might have had a UGT1A1 polymorphism, because irinotecan induced typhlitis was developed under not severe neutropenia.
It is still controversial whether medical or surgical treatment is more proper. In the past, surgical treatment was preferred3
. However, because of poor prognosis due to underlying diseases, and high mortality due to severe postoperative complications, priority is shifting to conservative treatment including broad spectrum antibiotics, bowel rest, intravenous fluids, and parenteral nutritional support5
. On the other hand, surgical treatment takes priority in patients with gastrointestinal hemorrhage, bowel perforation, and sepsis4
. In this case, this patient was successfully treated with conservative therapy without need of surgical intervention.
In conclusion, although patient is treated with standard dose, the clinicians should be aware of the possibility of chemotherapy related typhlitis during the therapy with irinotecan in order to optimize the effect of treatment and prevent toxic mortality.